Alert archive / Pennsylvania / Red Flag Warnings in 2010

Red Flag Warning 4, NWS State College, PA

September 8, 201011 counties in Pennsylvania

NWS State College, PA issued this red flag warning at Sep 8, 2010, 10:03 AM EDT for 11 counties in Pennsylvania. It took effect at Sep 8, 2010, 12:00 PM EDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 8, 2010, 10:03 AM EDT (14:03 UTC)
In effect from
Sep 8, 2010, 12:00 PM EDT
Expired
Sep 8, 2010, 7:00 PM EDT
In force
7 hr
Issued by
NWS State College, PA

Counties Adams County, PA, Bedford County, PA, Cumberland County, PA, Dauphin County, PA, Franklin County, PA, Fulton County, PA, Lancaster County, PA, Lebanon County, PA, Perry County, PA, Schuylkill County, PA, York County, PA

The radar

The State College radar (KCCX), 112 km from the middle of the area, began a volume at 14:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Phillips Aaf/Abe, MD (KAPG), launched 12:00Z, 2.1 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phillips Aaf/Abe, MD at 12:00Z on 2010-09-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 141 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phillips Aaf/Abe, MD at 12:00Z on 2010-09-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 159 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
141 J/kg
Mixed-layer CIN
-353 J/kg
Mixed-layer LCL
1455 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
159 m²/s²
0-3 km storm-relative helicity
143 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

975 
WWUS81 KCTP 081403
RFWCTP

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1003 AM EDT WED SEP 8 2010

PAZ034>036-056-057-059-063>066-082215-
/O.UPG.KCTP.FW.A.0003.100908T1700Z-100908T2300Z/
/O.NEW.KCTP.FW.W.0004.100908T1600Z-100908T2300Z/
BEDFORD-FULTON-FRANKLIN-PERRY-DAUPHIN-LEBANON-CUMBERLAND-ADAMS-
YORK-LANCASTER-
1003 AM EDT WED SEP 8 2010

...RED FLAG WARNING IN EFFECT UNTIL 7 PM EDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE HAS ISSUED A RED
FLAG WARNING...WHICH IS IN EFFECT UNTIL 7 PM EDT THIS EVENING.
THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

CRITICAL FIRE WEATHER CONDITIONS WILL DEVELOP THIS AFTERNOON
ACROSS THE SOUTH CENTRAL MOUNTAINS AND LOWER SUSQUEHANNA VALLEY
BEHIND A COLD FRONT MOVING THROUGH THE STATE THIS MORNING.
WESTERLY WINDS WILL INCREASE TO 15 TO 20 MPH THIS AFTERNOON WITH
FREQUENT GUSTS BETWEEN 25 AND 30 MPH. THE GUSTY DOWNSLOPE WINDS
WILL PROMOTE STRONG WARMING AND MIXING OF AN INCREASINGLY DRY AIR
MASS...CAUSING RELATIVE HUMIDITY VALUES TO FALL BELOW 30 PERCENT.
THESE FACTORS COMBINED WITH RECENT DRY CONDITIONS AND LOW FINE
FUEL MOISTURE WILL SET THE STAGE FOR POTENTIALLY RAPID GROWTH AND
SPREAD OF WILD FIRES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

PAZ058-082215-
/O.NEW.KCTP.FW.W.0004.100908T1600Z-100908T2300Z/
SCHUYLKILL-
1003 AM EDT WED SEP 8 2010

...RED FLAG WARNING IN EFFECT UNTIL 7 PM EDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE HAS ISSUED A RED
FLAG WARNING...WHICH IS IN EFFECT UNTIL 7 PM EDT THIS EVENING. 

CRITICAL FIRE WEATHER CONDITIONS WILL DEVELOP THIS AFTERNOON
ACROSS THE SOUTH CENTRAL MOUNTAINS AND LOWER SUSQUEHANNA VALLEY
BEHIND A COLD FRONT MOVING THROUGH THE STATE THIS MORNING.
WESTERLY WINDS WILL INCREASE TO 15 TO 20 MPH THIS AFTERNOON WITH
FREQUENT GUSTS BETWEEN 25 AND 30 MPH. THE GUSTY DOWNSLOPE WINDS
WILL PROMOTE STRONG WARMING AND MIXING OF AN INCREASINGLY DRY AIR
MASS...CAUSING RELATIVE HUMIDITY VALUES TO FALL BELOW 30 PERCENT.
THESE FACTORS COMBINED WITH RECENT DRY CONDITIONS AND LOW FINE
FUEL MOISTURE WILL SET THE STAGE FOR POTENTIALLY RAPID GROWTH AND
SPREAD OF WILD FIRES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

GARTNER

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this red flag warning went out at Sep 8, 7:27 AM EDT, 2 hours 36 minutes earlier.

Area forecast discussion, Sep 8, 7:27 AM EDT, 2 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
727 AM EDT WED SEP 8 2010

.SYNOPSIS...
A MAINLY DRY COLD FRONT WILL EXIT SOUTHEASTERN PENNSYLVANIA EARLY
THIS MORNING...WITH A MUCH COOLER AND DRIER AIR MASS POISED TO
OVERSPREAD THE COMMONWEALTH THIS AFTERNOON BEHIND A GUSTY WEST
WIND. BREEZY AND COOLER WEATHER WILL PERSIST THROUGH THE END OF
THE WORK WEEK. THE NEXT CHANCE FOR RAIN WILL BE LATE IN THE
WEEKEND AS A FRONTAL SYSTEM APPROACHES THE AREA FROM THE MIDWEST.

&&

.NEAR TERM /THROUGH TONIGHT/...
NORTHWESTERLY FLOW...COMBINED WITH SHORTWAVE ENERGY ROTATING AROUND
AN UPPER-LEVEL LOW OVER SOUTHEASTERN CANADA...WILL PRODUCE
CONSIDERABLE CLOUDINESS AND A FEW -SHRA OVER NORTHERN PA TODAY. THE
REMAINDER OF CENTRAL PA WILL SEE PARTLY TO MOSTLY SUNNY SKIES WITH A
DOWNSLOPING W/NW WIND.

A COOLER DAY IS IN STORE ACROSS MUCH OF CENTRAL PA...WITH 850 TEMPS
DROPPING TO -1SD THIS AFTN BEHIND THE DEPARTING COLD FRONT.

HOWEVER...DOWNSLOPING WINDS WILL KEEP TEMPS QUITE MILD ACROSS
SOUTH-CENTRAL PA...WITH HIGHS REACHING THE L-M80S. THESE WARM TEMPS
AND A DRIER AIRMASS WILL ALLOW RH VALUES TO DROP TO NEAR OR BELOW 30
PERCENT THIS AFTN ACROSS SOUTH-CENTRAL PA. COMBINED WITH DRY
ANTECEDENT CONDITIONS...THIS WILL LEAD TO POTENTIALLY CRITICAL FIRE
WX CONDITIONS. SEE THE FIRE WX SECTION OF THIS DISCUSSION BELOW FOR
FURTHER DETAILS.

&&

.SHORT TERM /THURSDAY THROUGH SATURDAY NIGHT/...
BROAD CYCLONIC FLOW WILL DOMINATE THE SYNOPTIC PATTERN EARLY
IN THE PERIOD AS A DEEP UPPER LOW ROTATES SLOWLY ACROSS SRN
ONTARIO/NRN NEW ENGLAND. THE COMBINATION OF COLD AIR ALOFT...WARM
LAKE WATERS AND EMBEDDED SHORTWAVE ENERGY BEING DIRECTED INTO THE
AREA VIA NW FLOW AT H5 WILL PROMOTE OCNL SHOWERS ACROSS THE NCENT
MTNS. ANTICIPATE IMPROVING CONDS FRI-SAT AS NARROW RIDGING MOVES
INTO THE REGION AT THE SURFACE AND ALOFT. DAYTIME HIGHS WILL BE
BELOW NORMAL THUR-FRI AND MODERATE TO NEAR OR SLIGHTLY ABOVE
NORMAL THIS WEEKEND AS WINDS VEER TO A SLY COMPONENT. H5 RIDGE
AXIS WILL SLIDE EAST LATER SATURDAY IN ADVANCE OF A FRONTAL SYSTEM
APPROACHING THE AREA FROM THE GREAT LAKES AND OHIO VALLEY. THE 00Z
ECMWF AND GGEM HAVE CAUGHT UP TO THE FASTER GFS/GEFS MEAN IN
BRINGING WAA PRECIP INTO THE CWA SAT NIGHT AND THEREFORE HAVE
INCREASED GRIDDED POPS BY 5-10 PCT MAINLY INTO THE CHC CATG.

&&

.LONG TERM /SUNDAY THROUGH TUESDAY/...
THE AFOREMENTIONED FRONTAL SYSTEM WILL SLIDE THROUGH PA AND
ADJACENT STATES ON SUNDAY. PWATS VIA THE GEFS CONTINUE TO LOOK
UNIMPRESSIVE AND THEREFORE DO NOT ANTICIPATE SIGNIFICANT RNFL
AMOUNTS. HIGH PRESSURE WILL RETURN FOR MONDAY...FOLLOWED BY A
WEAK COLD FRONTAL PASSAGE ON TUES.

&&

.AVIATION /11Z WEDNESDAY THROUGH SUNDAY/...
STRATOCU IS SLIPPING SOUTHEASTWARD ACROSS THE GREAT LAKES AND INTO
NORTHWESTERN PENNSYLVANIA THIS MORNING. THESE CLOUDS..ALONG WITH A
FEW -SHRA WILL CONTINUE TO PROGRESS ACROSS NORTHERN PENNSYLVANIA
TODAY...AFFECTING KBFD. EVEN WITH THE CLOUDS AND SPOTTY
-SHRA...GENERALLY VFR CONDS ARE EXPECTED. PARTLY TO MOSTLY SUNNY
SKIES AND VFR CONDS ARE EXPECTED AT THE OTHER CTP TAF SITES TODAY.

CLOUDS WILL LINGER INTO TONIGHT ACROSS THE NORTH...AND CIGS COULD
DROP TO MVFR AT KBFD. ADDITIONALLY...AM A BIT CONCERNED AT THE
POSSIBILITY OF VALLEY FOG AND/OR A LOW STRATUS DECK DEVELOPING AT
KIPT AROUND DAYBREAK...AS IS BEING SHOWN BY SOME MODEL GUIDANCE.
OTHERWISE...MAINLY CLEAR SKIES AND VFR CONDS ARE EXPECTED.

MORE OF THE SAME FOR THURSDAY. CONTINUED CLOUDS AND SPOTTY -SHRA
ACROSS THE HIGHER TERRAIN OF NORTHERN PA...WITH MOSTLY SUNNY SKIES
ELSEWHERE.

OUTLOOK...
FRI-SAT...NO SIG WX EXPECTED.
SUN...MVFR POSS IN RA/TSRA.

&&

.FIRE WEATHER...
SUBSTANTIAL DRYING WILL OCCUR TODAY ACROSS THE REGION IN THE WAKE
OF A COLD FRONTAL PASSAGE. ANTICIPATE CRITICAL FIRE WEATHER
CONDITIONS TO DEVELOP BY THE AFTERNOON ACROSS THE SRN TIER /SOUTH
CENTRAL MTNS AND LOWER SUSQ VLY/ AS STRONG WARMING AND MIXING
PUSHES TEMPERATURES INTO THE 80S AND DROPS RH VALUES BELOW 30 PCT.
STRONG WESTERLY WINDS ATOP A WELL-MIXED BOUNDARY LAYER WILL
SUPPORT FREQUENT WIND GUSTS BETWEEN 20 AND 30 MPH. GIVEN THE
METEOROLOGICAL FACTORS IN PLAY ALONG WITH DRY ANTECEDENT
CONDITIONS AND VERY LOW FINE FUEL MOISTURE...CONFIDENCE IS HIGH
THAT CRITICAL FIRE WEATHER CONDITIONS WILL OCCUR. THIS IS ALSO
SUPPORTED BY THE DY1 SPC FIRE WX OUTLOOK/CRITICAL DELINEATION.
STRONGLY CONSIDERED UPGRADING THE FIRE WX WATCH TO A REG FLAG
WARNING BUT DECIDED TO YIELD TO THE DAYSHIFT COORDINATION WITH
BOF CONTACTS.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
FIRE WEATHER WATCH FROM 1 PM THIS AFTERNOON TO 7 PM EDT THIS
EVENING FOR PAZ034>036-056-057-059-063>066.

&&

SYNOPSIS...STEINBUGL
NEAR TERM...STEINBUGL/EVANEGO
SHORT TERM...STEINBUGL
LONG TERM...STEINBUGL
AVIATION...EVANEGO
FIRE WEATHER...STEINBUGL
Hazardous weather outlook, Sep 8, 5:10 AM EDT, 4 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
510 AM EDT WED SEP 8 2010

PAZ004>006-010>012-017>019-024>028-033-037-041-042-045-046-049>053-
058-090915-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-TIOGA-NORTHERN LYCOMING-SULLIVAN-SOUTHERN CLINTON-
SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-NORTHUMBERLAND-COLUMBIA-
SCHUYLKILL-
510 AM EDT WED SEP 8 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ034>036-056-057-059-063>066-090915-
BEDFORD-FULTON-FRANKLIN-PERRY-DAUPHIN-LEBANON-CUMBERLAND-ADAMS-YORK-
LANCASTER-
510 AM EDT WED SEP 8 2010

...FIRE WEATHER WATCH IN EFFECT FROM 1 PM EDT THIS AFTERNOON THROUGH
THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FIRE WEATHER WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 7, 8:07 PM EDTSpecial Weather StatementCTPWarren23 min
Sep 7, 9:59 PM EDTFire Weather WatchCTPAdams, Bedford, Cumberland, Dauphin, Franklin, Fulton and 4 more12 hr

Nearby

Red Flag Warnings in Pennsylvania, 2010Every red flag warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.